Can Glycerin Suppositories Make Your Stomach Hurt?
Glycerin sweetens cough syrups, makes hand lotions more effective and keeps commercial baked goods tender. When taken as a suppository, the non-toxic and water-soluble compound acts as a laxative. Like many other laxatives, glycerin can cause intestinal cramping, although the side effects are generally mild. Seek your doctor's advice before using glycerin suppositories.
How Glycerin Works
Glycerin is a highly hygroscopic compound; that means it attracts water molecules. This hygroscopic property makes glycerin a valuable addition to moisturizing lotions, drawing water from the atmosphere to help hydrate skin. Commercial cookies and cakes contain glycerin for the same reason; these products stay fresher on the shelf when they don't lose their moisture content as quickly. As a suppository, glycerin has a similar effect, drawing water from the surrounding environment. In the case of a suppository, that environment is the lower portion of the bowel.
While glycerin itself is not toxic, it can irritate the lower bowel as it pulls water from surrounding tissues. Dehydration of the tissues of the rectum and lowermost intestine can lead to cramping of the smooth muscle that lines the bowel. This irritation may contribute to the laxative effect of the suppository, but it can also lead to abdominal discomfort. If you have irritable bowel syndrome, glycerin suppositories may exacerbate the symptoms for you, so seek your doctor's advice before using them.
While you may feel abdominal cramping after using glycerin suppositories, this results from lower intestinal irritation, not from your stomach. As it melts, the glycerine suppository doesn't extend far enough up the gastrointestinal tract to affect your stomach. Sorting the symptoms of the gastrointestinal concern you treated with a suppository from side effects of the suppository itself can be difficult, but the side effects of glycerin are usually mild. If you feel acute pain, nausea, vomiting or abdominal swelling while using suppositories, seek medical attention to rule out more serious ailments.
The primary use of glycerin suppositories is to relieve constipation. However, overuse of any remedy, even a non-toxic one, can create its own set of problems. While a single glycerin suppository is unlikely to cause abdominal cramping, using more of the product than manufacturers recommend increases your chances of abdominal discomfort. Reliance on glycerin suppositories can also produce the opposite problem, diarrhea, so use the product as your doctor directs or as the patient package insert recommends.